×
Newsmax TV & Webwww.newsmax.comFREE - In Google Play
VIEW
×
Newsmax TV & Webwww.newsmax.comFREE - On the App Store
VIEW
Tags: Digestive Problems | probiotics | antibiotics | diarrhea

Probiotics and Antibiotics: Why You May Need Both of Them

By    |   Friday, 28 August 2015 03:20 PM

One in three people who take antibiotics gets diarrhea, but research has found probiotics may reduce the risk of suffering from that particular unpleasant side effect.

One of the most well-researched aspects of probiotics is the effect it has on the gut, and specifically diarrhea symptoms. In a 2012 look at numerous studies on antibiotics and probiotics, researchers determined that people who took probiotics at the same time they took antibiotics were 42 percent less likely to have diarrhea as a side effect, WebMD said.

ALERT: Weird Gut Bacteria Linked to Digestion, Heart, Obesity, Brain Problems

"By affecting good bacteria, as well as bad, antibiotics can disrupt the delicate microbial balance in the intestines, but the live microorganisms marketed as probiotics can help restore this balance to reduce diarrhea risk," the website said.

"The good news is that a lot of extremely high-quality research is going on now," gastrointestinal disease researcher Eamonn Quigley, MD, of Ireland's University College Cork, told WebMD. "Up until now, most of the noise about probiotics has been generated by marketing, but it may soon be generated by the science."

Antibiotic-associated diarrhea, or AAD, can be a significant side effect for some people, and U.S. News & World Report pointed out that it even can allow a disease-causing strain of bacteria, Clostridium difficile, or C. diff, to proliferate in the gut. C.diff infections can be dangerous to patients, and particularly people with immune problems.

SPECIAL: Doctor: You Can Stop Digestion Woes, Heartburn, Gas, Constipation, More

"Some experts hypothesize that even in cases where antibiotics do not cause noticeable GI symptoms, the ecological changes they precipitate in the gut can have adverse effects on longer-term health," the news organization reported.

Specific probiotic strains have been shown to be more effective for treating antibiotic-associated diarrhea, primarily Saccharomyces boulardii lyo and Lactobacillus rhamnosus GG, World Report writer Tamera Duker Freuman said. Keep in mind that eating more yogurt or other foods that contain probiotics probably won't make the dosage high enough to help fight off AAD.

"Doses, measured in colony-forming units, vary widely by product," she wrote. "Many products contain only about 1 or 1.5 billion CFUs, and some have even fewer. Others contain 5 to 10 billion CFUs per dose ... and some premium products may have doses in the hundreds of millions of CFUs. Available research examining probiotics to AAD in children suggests doses should be greater than or equal to 5 billion CFUs. Guidelines for optimal doses in adults have not yet been established."

Doctor: Not All Probiotics Are the Same, Some Are Dangerous! Read More Here

© 2021 Newsmax. All rights reserved.


FastFeatures
One in three people who take antibiotics gets diarrhea, but research has found probiotics may reduce the risk of suffering from that particular unpleasant side effect.
probiotics, antibiotics, diarrhea
432
2015-20-28
Friday, 28 August 2015 03:20 PM
Newsmax Media, Inc.

PLEASE NOTE: All information presented on Newsmax.com is for informational purposes only. It is not specific medical advice for any individual. All answers to reader questions are provided for informational purposes only. All information presented on our websites should not be construed as medical consultation or instruction. You should take no action solely on the basis of this publication’s contents. Readers are advised to consult a health professional about any issue regarding their health and well-being. While the information found on our websites is believed to be sensible and accurate based on the author’s best judgment, readers who fail to seek counsel from appropriate health professionals assume risk of any potential ill effects. The opinions expressed in Newsmaxhealth.com and Newsmax.com do not necessarily reflect those of Newsmax Media. Please note that this advice is generic and not specific to any individual. You should consult with your doctor before undertaking any medical or nutritional course of action.

 
TOP

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
America's News Page
© Newsmax Media, Inc.
All Rights Reserved
NEWSMAX.COM
America's News Page
© Newsmax Media, Inc.
All Rights Reserved